August 31, 2003
Research: Causes and Prevention
Question from Australia:
My son was given prednisone for four days of given because of otitis externa [an external ear infection]. He took 25 mg per day for four days, was taken straight off it, and, on the fifth day, he was going to the toilet endlessly. We took him to the doctor who found he had a blood sugar of 27 mmol/L [486 mg/dl] and diagnosed type�1 diabetes. There is no family history, and we are told by his endocrinologist that the prednisone triggered the condition. Should he have been given prednisone for otitis externa? Would he have developed diabetes at all or further into his adult life? Shouldn’t we have been warned that prednisone can cause first time diabetes?
In my experience, prednisone as well as other steroids, could surely result in an high blood glucose level that is transient. Typically, when the administration of the drug is suspended, within some days the blood glucose levels return to normal. In the case of your son, if I understood well your letter, diabetes is now established.
I think that the steroid therapy could have only precipitated a situation just instable for itself and that would have probably appeared all the same only in a little longer time (weeks, months perhaps). Surely you have to be warned that steroids can cause hyperglycemia.
[Editor’s comment: Either the infection or the prednisone, or more likely both, played some role in the uncovering of the diabetes. But the predisposition had been there beforehand, and it’s really not worth trying in hindsight to figure out whether it was one or the other or both.